New Hampshire, 2011Flooding in New Hampshire, March 6 to 14, 2011
March 6 to 14, 2011 · NWS GYX · 6 events in 3 counties and zones
A combination of warm weather and heavy rain resulted in rapid snowmelt and 1 to 3 inches of rain, causing area rivers to rise. The rise in rivers caused ice jams to occur resulting in flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $56,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of warm weather and heavy rain resulted in rapid snowmelt and 1 to 3 inches of rain, causing area rivers to rise. The rise in rivers caused ice jams to occur resulting in flooding. On the Sugar River in West Claremont 4 feet of water was on Beauregard Street which resulted in several evacuations. Also in Newport one family had to be evacuated as flood waters from the Sugar River surrounded their house.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Mar 6, 3:33 PM EST, 5 hours 51 minutes earlier.
Area forecast discussion, Mar 6, 3:33 PM EST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
333 PM EST SUN MAR 6 2011
.SYNOPSIS...
LOW PRESSURE WILL MOVE NORTH ALONG A SLOW MOVING COLD FRONT
TONIGHT...MOVING INTO THE CANADIAN MARITIMES MONDAY AFTERNOON.
THIS STORM WILL BRING WIDESPREAD RAIN AND SNOW TO THE REGION. THE
COLD FRONT WILL FINALLY CROSS THE AREA ON MONDAY. HIGH PRESSURE
BUILDS INTO THE REGION TUESDAY INTO WEDNESDAY. A LARGE SLOW MOVING
LOW PRESSURE SYSTEM WILL TRACK THROUGH THE GREAT LAKES
THURSDAY...BRINGING PRECIPITATION BACK TO THE FORECAST FOR
NORTHERN NEW ENGLAND THROUGH THE END OF THE WEEK.
&&
.NEAR AND SHORT TERM /THROUGH MONDAY/...
LARGE RAIN SHIELD NOW MOVING ACROSS NH AND MAINE WITH LOCATIONS TO
THE WEST REPORTING SNOW AND FREEZING RAIN. THE FRONT WAS JUST
MOVING INTO NEW HAMPSHIRE AND WILL MAKE A SLOW PROGRESSION
SOUTHEAST OVERNIGHT. AT THE SAME TIME...A LOW WILL MOVE NORTH
ALONG THE FRONT...HELPING ENHANCE LIFT.
AS THE FRONT MOVES SOUTH AND THE COLDER AIR WORKS INTO THE
NORTHERN COUNTIES...SNOW WILL DEVELOP WITH A WINTRY MIX OF
SNOW...SLEET...AND FREEZING RAIN ALONG THE FRONT. EXPECT THE
NORTHERN AND WESTERN MOST COUNTIES TO CHANGE OVER TO FROZEN
PRECIPITATION SHORTLY...WITH REMAINING AREAS CHANGING OVER THROUGH
THE NIGHT. MUCH OF NH AND MAINE REMAIN IN A WINTER STORM WARNING
THROUGH TOMORROW MORNING. FAR NORTHERN NH AND NORTH CENTRAL MAINE
WILL SEE TOTALS OF 10-15 INCHES...WITH AMOUNTS CLOSER TO 6-10
INCHES OVER THE FOOTHILLS.
AREAS CLOSER TO THE COAST WILL SEE THE MOST LIQUID PRECIPITATION
FROM THIS EVENT...AND HAVE ISSUED A FLOOD WATCH BASED ON THE FACT
THAT THESE AREAS WILL RECEIVE 2-3 INCHES OF RAIN BEFORE IT COMES
TO AN END TOMORROW MORNING. THE PRECIPITATION WILL BE ENHANCED BY
PW VALUES IN THE 0.80-1.00 INCH RANGE AND THE RIGHT ENTRANCE
REGION OF A 150+ KT UPPER LEVEL JET.
IN ADDITION TO THE RAIN...MILD TEMPERATURES WILL ENCOURAGE
SNOW MELT...CAUSING RIVERS TO RISE QUICKLY. URBAN FLOODING IS ALSO
LIKELY WITH SNOW BANKS CHANNELING WATER INTO ROADWAYS. STORM
DRAINS MAY ALSO BE BLOCKED OR CLOGGED BY SNOW AND ICE.
AS THE LOW MOVES AWAY TOMORROW...THERE WILL BE A FEW HOURS WHERE
TEMPERATURES WILL BE COLD ENOUGH ALONG THE COAST FOR LIGHT AMOUNTS
OF SNOW AND SLEET. OVER THE MIDCOAST...BUFKIT FORECAST SOUNDINGS
ALSO INDICATE A RESIDUAL WARM NOSE OVER THE COLDER AIRMASS...WHICH
MAY RESULT IN A LIGHT FREEZING RAIN EVENT. THEREFORE A WINTER
WEATHER ADVISORY HAS BEEN ISSUED FOR THIS AREA DURING THE MORNING
AND EARLY AFTERNOON HOURS.
FOLLOWED A NON-DIURNAL TEMPERATURE CURVE FOR TOMORROW WITH HIGH
TEMPERATURES OCCURRING IN THE EARLY MORNING AND DROPPING OFF
QUICKLY THEREAFTER AS COLD AIR MOVES IN.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
HIGH PRESSURE BUILDS IN FROM THE NORTH ON TUESDAY. TEMPERATURES
WILL BE NEAR SEASONAL NORMALS WITH HIGHS IN THE THIRTIES AND LOW
FORTIES. QUIET WEATHER CONTINUES INTO WEDNESDAY AS HIGH PRESSURE
MOVES EAST.
A LARGE LOW PRESSURE SYSTEM WILL DEVELOP OVER THE PLAINS THIS
WEEK. IT WILL TRACK TOWARDS OUR AREA IN TWO PARTS. THE FIRST
TRACKS NORTHEAST THROUGH THE GREAT LAKES AREA ON THURSDAY...WITH
THE WARM SECTOR REACHING MAINE AND NEW HAMPSHIRE. THE SECOND
TRACKS THROUGH THE SOUTHERN UNITED STATES AND THEN NORTHWARD
THROUGH NEAR THE EAST COAST FRIDAY INTO SATURDAY. THE ELONGATED
UPPER TROUGH WILL ALLOW A STREAM OF MOISTURE TO FEED STRAIGHT OUT
OF THE TROPICS AND INTO NEW ENGLAND BEGINNING THURSDAY NIGHT AND
LASTING THROUGH THE WEEKEND. WITH THE AXIS OF LOW PRESSURE
REMAINING TO THE WEST...THIS STORM LOOKS TO BE WARM AND WET FOR
OUR AREA. HEAVY RAIN IS POSSIBLE FROM THURSDAY NIGHT THROUGH
SATURDAY BEFORE LOW PRESSURE FINALLY EXITS TO THE EAST.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SHORT TERM...CURRENT VFR TO MVFR CONDITIONS WILL LOWER TO IFR OR
LIFR AS HEAVIER PRECIPITATION DEVELOPS TONIGHT. KLEB...KCON...AND
KAUG WILL SEE PERIODS OF SLEET AND SNOW TONIGHT AND TOMORROW
MORNING. COASTAL TERMINALS WILL SEE MOSTLY RAIN CHANGING TO SNOW
TOMORROW MORNING.
LONG TERM...CONDITIONS SHOULD IMPROVE MONDAY AFTERNOON AND
EVENING. VFR CONDITIONS LAST THROUGH WEDNESDAY. RETURN FLOW FROM
OVER THE WATERS BEGINS ON THURSDAY WHICH MAY BRING LOWER CEILINGS
INTO THE AREA.
&&
.MARINE...
SHORT TERM...GALE WARNING IN EFFECT THROUGH TOMORROW MORNING WITH
SMALL CRAFT ADVISORIES IN THE BAYS. SMALL CRAFT ADVISORIES WILL
LIKELY BE NEEDED EVERYWHERE FOR TOMORROW.
LONG TERM...WINDS COULD GUST TO 25 KT BEHIND THE COLD FRONT MONDAY
NIGHT BUT SHOULD SUBSIDE THROUGH THE NIGHT. QUIET WEATHER THROUGH
WEDNESDAY AS HIGH PRESSURE PREVAILS.
&&
.HYDROLOGY....PRECIPITATION WILL CONTINUE TO MOVE ACROSS THE
REGION AS A COLD FRONT MOVES SLOWLY EAST AND LOW PRESSURE
APPROACHES FROM THE SOUTH. RAINFALL TOTALS OF 2 TO 3 INCHES ARE
EXPECTED OVER SOUTHERN NEW HAMPSHIRE AND PORTIONS OF SOUTHERN
MAINE. THE HEAVIEST RAIN WILL OCCUR TONIGHT AND INTO THE OVERNIGHT
HOURS. MILD TEMPERATURES WILL COMBINE WITH THE RAIN TO INCREASE
SNOW MELT...CAUSING RIVERS TO RISE QUICKLY. URBAN FLOODING IS
LIKELY WITH SNOW BANKS CHANNELING WATER INTO ROADWAYS. STORM
DRAINS MAY ALSO BE BLOCKED OR CLOGGED BY SNOW AND ICE.
FLOODING IS EXPECTED TO OCCUR ON THE SUNCOOK RIVER AT NORTH
CHICHESTER AND THE LAMPREY RIVER AT NEWMARKET.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WINTER STORM WARNING UNTIL 11 AM EST MONDAY FOR MEZ007>009-
012>014.
FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH MONDAY MORNING
FOR MEZ018>028.
WINTER WEATHER ADVISORY FROM 10 AM TO 4 PM EST MONDAY FOR
MEZ021-022-025>028.
NH...WINTER STORM WARNING UNTIL 11 AM EST MONDAY FOR NHZ001>007.
FLOOD WATCH FROM 7 PM EST THIS EVENING THROUGH MONDAY MORNING
FOR NHZ008>010-013-014.
MARINE...SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 7 AM EST MONDAY
FOR ANZ151-153.
GALE WARNING FROM 7 PM THIS EVENING TO 7 AM EST MONDAY FOR
ANZ150-152-154.
&&
HANES/KIMBLEHazardous weather outlook, Mar 6, 3:33 PM EST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
333 PM EST SUN MAR 6 2011
MEZ007>009-012>014-NHZ001>007-072045-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-
333 PM EST SUN MAR 6 2011
...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
MEZ018>020-023-024-NHZ008>010-013-014-072045-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-COASTAL YORK-
COASTAL CUMBERLAND-MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
333 PM EST SUN MAR 6 2011
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH MONDAY
MORNING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
MEZ021-022-025>028-072045-
KENNEBEC-INTERIOR WALDO-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
333 PM EST SUN MAR 6 2011
...FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH MONDAY
MORNING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM TO 4 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
ANZ151-153-072045-
PENOBSCOT BAY-CASCO BAY-
333 PM EST SUN MAR 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
ANZ150-152-154-072045-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
333 PM EST SUN MAR 6 2011
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM EST
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE
ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT
CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM
STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED. SPOTTERS ARE
ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
Flood, Grafton
- When
- March 6, 9:24 PM EST to 9:35 PM EST
- Where
- Grafton County, Woodstock to 0.09 mi NE of Woodstock
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 43.980, -71.680
Heavy rain and snowmelt caused an ice jam and a brief period of minor flooding on the Pemigewasset River at Woodstock (flood stage 9.0 ft), which crested at 9.4 ft.
Flood, Sullivan
- When
- March 7, 8:50 AM EST to March 10, 4:30 PM EST
- Where
- Sullivan County, 0.79 mi NNW of Claremont to 0.71 mi NNW of Claremont
- Cause
- Ice Jam
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.390, -72.358
Heavy rain and snowmelt caused an ice jam and flooding on the Sugar River in West Claremont (flood stage 7.0 ft), which crested at 10.1 ft.
Flood, Merrimack
- When
- March 7, 8:51 AM EST to March 14, 4:37 PM EST
- Where
- Merrimack County, 0.42 mi ENE of North Chichester to 0.36 mi E of North Chichester
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 43.252, -71.372
Heavy rain and snowmelt caused an ice jam and flooding on the Suncook River at North Chichester (flood stage 7.0 ft), which crested at 10.0 ft.
Flood, Merrimack
- When
- March 7, 8:51 AM EST to March 14, 4:37 PM EST
- Where
- Merrimack County, 0.75 mi SSW of Allenstown to 1 mi SSW of Allenstown
- Cause
- Ice Jam
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 43.160, -71.407
Heavy rain and snowmelt caused an ice jam on the Suncook River at Allenstown resulting in flooding and several thousand dollars worth of damage.
Flood, Grafton
- When
- March 7, 9:08 AM EST to March 8, 7:25 PM EST
- Where
- Grafton County, 0.77 mi NNW of Riverside Arpt to 0.79 mi NNW of Riverside Arpt
- Cause
- Ice Jam
- Property damage
- $25,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.760, -71.686
Heavy rain and snow melt caused an ice jam and flooding on the Pemigewasset River at Plymouth (flood stage 13.0 ft), which crested at 17.0 ft.
Flood, Grafton
- When
- March 7, 9:35 AM EST to 4:45 PM EST
- Where
- Grafton County, 0.2 mi W of Rumney Depot to 0.03 mi WNW of Rumney Depot
- Cause
- Ice Jam
- Reported by
- Official NWS Observations
- Coordinates
- 43.800, -71.824
Heavy rain and snow melt caused an ice jam and a brief period of minor flooding on the Baker River at Rumney (flood stage 10.0 ft), which crested at 10.6 ft.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Flooding in Vermont, March 6 to 7, 20111 death · $420,000 · 25 events
- Flooding in New Jersey, March 6 to 17, 2011$11 million · 5 events
- Flooding in Virginia, March 6 to 7, 2011$145,000 · 51 events
- Ice Storm and Heavy Snow in New Hampshire, March 6 to 7, 2011$718,000 · 5 events
- Tornadoes and Damaging Winds in North Carolina, March 6, 20111 injured · $113,000 · EF0 · 7 events
- Winter Storm and Flood in New York, March 6 to 7, 2011$95,000 · 10 events
- Flash Flooding and Flooding in North Carolina, March 6 to 8, 2011$70,000 · 11 events
- Heavy Snow in New York, March 6, 2011$30,000 · 2 events
- Ice Storm and Winter Storm in New York, March 6 to 7, 201122 events
- Flood in New York, March 6 to 8, 2011$25,000 · 1 event
- Damaging Winds in Virginia, March 6, 2011$15,000 · 50 kt wind · 8 events
- Heavy Snow in New York, March 6 to 7, 201116 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294364, 294371, 294361, 294362, 294367, 294372.